Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

July 1, 2016Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 1, 2016, 2:09 PM MDT for Las Animas County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 2:09 PM MDT (20:09 UTC)
Expired
Jul 1, 2016, 2:45 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 132 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS85 KPUB 012009
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
209 PM MDT FRI JUL 1 2016
 
COZ074-087-088-012045-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
209 PM MDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS AND
SOUTHEASTERN HUERFANO COUNTIES UNTIL 245 PM MDT...

AT 208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GULNARE...OR 18 MILES NORTHWEST OF TRINIDAD...MOVING NORTHEAST AT 45
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AGUILAR...BONCARBO AND GULNARE. 

LAT...LON 3718 10477 3731 10493 3756 10473 3746 10424
TIME...MOT...LOC 2008Z 225DEG 38KT 3730 10479 

$$

HODANISH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 1, 11:45 AM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 1, 11:45 AM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1145 AM MDT FRI JUL 1 2016

.UPDATE...
Issued at 943 AM MDT Fri Jul 1 2016

...A flash flood watch has been issued for the region...

Abundant moisture is over the region per sat pix and
soundings...and a boundary is going to slide down towards the
region late this afternoon and evening. The main focusing area for
heavy rain appears to be along the greater US50 corridor and pikes
peak region. We have had locally heavy rains over this region the
last few days...and any additional rain may lead to flash
flooding. \/Hodanish

&&

.SHORT TERM...(Today and tonight)
Issued at 427 AM MDT Fri Jul 1 2016

Active meteorological pattern anticipated at times during the next
24 hours with primary meteorological concerns being locally heavy
rain(capable of producing localized flash flooding)...strong to
severe thunderstorm threat over eastern sections as well as areas of
low clouds and fog at times and temperatures.

Forecast district currently graced by generally above seasonal early
morning early July temperatures, isolated shower activity and
generally low-grade gradient winds.

Recent real/near time data, forecast model soundings, PV analysis
and computer simulations indicate that abundant atmospheric moisture
is in place across the CWA as indicated by impressive WV satellite
moisture plume and projected precipitable water values remaining
near or above 1 inch over the majority of the forecast district
during the next 24 hours.

In addition, next round of upper energy impacts the forecast
district from later today into tonight in combination with next
northeasterly to northerly surface surge moving across eastern
sections from approximately 00Z to 15Z Saturday, producing another
round of showers and thunderstorms.  Some of the stronger storms
will be capable of producing heavy rainfall and localized flash
flooding threats from later today into tonight...including but not
limited to area burn scars. Contemplated issuing a flash flood watch
over portions of the forecast district, however based on latest data
held off as confidence not high enough. If heavy precipitation
trends/signals increase...WFO Pueblo may issue a short-fuse flash
flood watch later today.

In addition, the potential for strong to severe thunderstorms also
exists at times from later today into tonight over eastern portions
of the forecast district as projected localized capes, LI's and deep
layer shear values near and/or exceed 1400 J/KG, -6C and 40 knots at
times respectively.  As always, WFO Pueblo will monitor closely.

Finally, generally near seasonal minimum temperatures and below
seasonal maximum temperatures are projected over the majority of the
forecast district during the next 24 hours in combination with
generally low-grade gradient winds.

.LONG TERM...(Saturday through Thursday)
Issued at 427 AM MDT Fri Jul 1 2016

On Sat an upr trof wl be moving slowly eastward acrs the state,
helping to kick off showers and tstms acrs much of the forecast
area.  PW values on Sat are expected to range from around three-
quarters of an inch ovr wrn locations, to around 1.5 inches ovr the
sern plains.  in general, the steering flow aloft is expected to be
light.  So, with decent moisture ovr the area and generally slow
moving storms, locally heavy rain and flash flooding remains a
concern.  High temps on Sat wl be below average by close to 10
degrees.

The upr trof wl move out of the area Sat night, with drier air
moving in. An upr ridge wl be building ovr the area on Sun, and with
a decrease in PW values, shower/tstms should not be as widespread on
Sun.  Temps on Sun should also be a little warmer.  On Mon a
disturbances is forecast to move acrs the state, and there will be
another round of mainly afternoon and evening tstms, especially ovr
and nr the hyr trrn.  The disturbance wl be slow moving and wl not
move east of the state until Tue morning. Thus, there may be some
lingering showers/tstms ovr the far sern plains thru Mon night.

Tue, looks drier again with just mainly isold showers/tstms ovr and
nr the hyr trrn, and high temps a little above average.  Another
disturbance is expected to move acrs the state on Wed resulting in
isold to sct pcpn chances acrs much of the forecast area.  Temps
should be above average again.  On Thu a shortwave trof is forecast
to move by to the north of the area.  It then moves into the
northern plains states Thu night and sends a front southward into
sern CO Fri morning.  At this time it looks like there wl be isold
to sct showers and tstms, mostly in the afternoon and evening hours
acrs the forecast area on Thu, with high temps still being slightly
above average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1141 AM MDT Fri Jul 1 2016

A very moist atmosphere will be over the region during the next
24h. This will allow for scattered to numerous showers and
thunderstorms to develop over the region. Locally heavy rain and
possibly some hail will be possible...especially at KCOS and KPUB.
mvfr/ifr conditions will be possible in the strongest storms. the
best chance of storms will be during the afternoon and evening
hours.

later tonight ifr cigs will be likely at kcos and kpub...and
possibly kals. The low cigs should lift later tomorrow morning.

&&

.PUB Watches/Warnings/Advisories...
Flash Flood Watch through this evening for COZ076>086-089-093-
095>098.

&&

UPDATE...Hodanish
SHORT TERM...77
LONG TERM...28
AVIATION...34
Hazardous weather outlook, Jul 1, 11:32 AM MDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1132 AM MDT FRI JUL 1 2016

COZ058>089-093>099-021745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1132 AM MDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE REGION THIS AFTERNOON AND EVENING. THE GREATEST CONCENTRATION
OF STORMS WILL BE ALONG THE ENTIRE U5-50 CORRIDOR AND THE PIKES
PEAK REGION. HEAVY RAIN IS LIKELY WITH THE STORMS TODAY...AND
FLASH FLOODING WILL BE POSSIBLE. IN ADDITION...A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PLAINS THIS AFTERNOON
AND EVENING. HAIL UP TO THE SIZE OF PING PONG BALLS WILL BE
POSSIBLE ALONG WITH WIND GUSTS UP TO 60 MPH. A BRIEF TORNADO COULD
ALSO OCCUR. ALL STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SATURDAY, WITH
LOCALLY HEAVY RAIN BEING A THREAT.  BURN SCARS, URBAN AREAS AND
LOCATIONS THAT HAVE RECEIVED RECENT HEAVY RAIN WILL BE PARTICULARLY
VULNERABLE TO THE HEAVY RAIN THREAT.

DRIER WEATHER IS THEN EXPECTED BEGINNING SUNDAY, HOWEVER THERE WILL
STILL BE ENOUGH MOISTURE ACROSS THE AREA FOR DAILY THUNDERSTORM
CHANCES THROUGH THE COMING WEEK.  CHANCES FOR THUNDERSTORMS WILL BE
HIGHEST OVER AND NEAR THE HIGHER TERRAIN, AND DURING THE AFTERNOON
AND EVENING HOURS.

THE MAIN THREATS FROM ALL THUNDERSTORMS WILL BE LIGHTNING AND WIND
GUSTS UP TO 50 MPH, BUT SOME OF THE STRONGER STORMS WILL ALSO BE
CAPABLE OF PRODUCING SMALL HAIL.  ON SATURDAY, THERE WILL BE THE
POTENTIAL FOR A COUPLE SEVERE STORMS OVER PORTIONS OF THE SOUTHEAST
PLAINS, WITH HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS AROUND 60
MPH BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTH CENTRAL AND
SOUTHEASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

HODANISH

In the hours before

Local storm report, Jul 1, 2:07 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
207 PM MDT FRI JUL 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       2 WNW COLORADO SPRINGS  38.85N 104.85W
06/30/2016  M0.92 INCH       EL PASO            CO   TRAINED SPOTTER

            STORM TOTAL FOR JUNE 30

&&

MOORE
Special weather statement, Jul 1, 2:09 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
209 PM MDT FRI JUL 1 2016

COZ074-087-088-012045-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
209 PM MDT FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAS ANIMAS AND
SOUTHEASTERN HUERFANO COUNTIES UNTIL 245 PM MDT...

AT 208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GULNARE...OR 18 MILES NORTHWEST OF TRINIDAD...MOVING NORTHEAST AT 45
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AGUILAR...BONCARBO AND GULNARE.

LAT...LON 3718 10477 3731 10493 3756 10473 3746 10424
TIME...MOT...LOC 2008Z 225DEG 38KT 3730 10479

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:05 PM MDTAreal Flood AdvisoryPUBEl Paso115 min
Jun 30, 8:09 PM MDTFlash Flood WarningPUBBaca, Prowers111 min
Jul 1, 9:47 AM MDTFlash Flood WatchPUBBent, Crowley, Custer, El Paso, Fremont, Huerfano and 5 more14 hr
Jul 1, 2:23 PM MDTSpecial Weather StatementPUBPueblo52 min
Jul 1, 2:40 PM MDTSevere Thunderstorm WarningPUBPueblo35 min
Jul 1, 2:44 PM MDTSpecial Weather StatementPUBLas Animas46 min
Jul 1, 3:07 PM MDTSevere Thunderstorm WarningPUBPueblo38 min
Jul 1, 3:35 PM MDTAreal Flood AdvisoryPUBHuerfano, Pueblo115 min
Jul 1, 3:37 PM MDTSevere Thunderstorm WarningPUBPueblo38 min
Jul 1, 3:42 PM MDTSpecial Weather StatementPUBBent33 min
Jul 1, 4:05 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo12 min
Jul 1, 4:09 PM MDTSpecial Weather StatementPUBBent51 min
Jul 1, 4:13 PM MDTSevere Thunderstorm WarningPUBBent, Otero40 min
Jul 1, 4:28 PM MDTSpecial Weather StatementPUBFremont47 min
Jul 1, 4:34 PM MDTSpecial Weather StatementPUBEl Paso41 min
Jul 1, 4:54 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 1, 4:59 PM MDTSpecial Weather StatementPUBBent46 min
Jul 1, 5:02 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jul 1, 5:10 PM MDTFlash Flood WarningPUBBent3 hr
Jul 1, 5:13 PM MDTSpecial Weather StatementPUBKiowa32 min
Jul 1, 5:14 PM MDTSpecial Weather StatementPUBBent31 min
Jul 1, 5:21 PM MDTSevere Thunderstorm WarningPUBBent54 min
Jul 1, 5:26 PM MDTTornado WarningPUBBent34 min
Jul 1, 5:30 PM MDTSevere Thunderstorm WarningPUBEl Paso27 min
Jul 1, 5:55 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers34 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.